Thunderstorm Wind, Otoe
- When
- June 14, 6:24 AM CST
- Where
- Otoe County, Lorton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -96.020
A trained storm spotter estimated 60 mph winds south of Lorton Village.
An area of thunderstorms developed from east central Nebraska to south central Nebraska along a front during the morning hours of the 14th. One storm produced 60 mph winds south of Lorton Village in Otoe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms developed from east central Nebraska to south central Nebraska along a front during the morning hours of the 14th. One storm produced 60 mph winds south of Lorton Village in Otoe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 2:15 AM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 315 AM CDT Wed Jun 14 2017 .SHORT TERM...(Today through Friday) Issued at 313 AM CDT Wed Jun 14 2017 Ongoing convection will slowly make its way out of the area this morning/today. Subjective 00Z upper-air analysis indicates upper- level low centered over eastern MT, with 80-95kt jet streak extending from southern AZ/NM through western KS/NE into central SD/ND ahead of the low. 850mb low was centered in eastern CO and in eastern MT, with trough axis/dryline extending from central SD/central NE toward southwest KS/OK-TX panhandles and into west TX. Ahead of it...up to 40-kt low-level jet was transporting 12C+ dewpoints from eastern Dakotas to northern MN/northern WI and southward. Surface low at 07Z was centered in northern ND, with secondary low in western KS and trough axis between. Storms were ongoing from central IA to northwest MO, in central NE, and in south central KS/north central OK. Main forecast concern is exit of showers/storms today, with chances again on Thursday and Friday. Surface trough axis will slowly progress eastward through the day, shutting down precip behind it. Have increased POPs this morning, though, and held onto precip chances longer into the afternoon, as front is moving on the slow side, with convection extending well back into central NE and not in a hurry. With the lingering clouds and rain, also lowered temps a bit today, too. All should be quiet by this evening, though, and through tonight through Thursday afternoon, with warmer temperatures returning on Thursday. By Thursday evening, a weak shortwave should be enough to trigger at least isolated showers/storms, which should move eastward and out of the area on Thursday night. Convective initiation and coverage of storms is somewhat in question, with fairly weak forcing and some cap. Airmass should be quite unstable to elevated convection, with 3000-4000 J/kg MUCAPE into southern NE, and with mid-level lapse rates around 7.5 C/km or so. Effective shear may be somewhere around 35-45kt. While the environment for severe weather, and also confidence on convective development, is higher a bit farther south in KS, it does seem that storms on Thursday night could be strong to severe, especially in far southern NE into southwest IA. After that convection passes, the rest of Thursday night and Friday morning to afternoon should again be quiet. Showers and storms again should develop on Friday afternoon in eastern NE as a weak shortwave slides across the Plains and a weak surface trough encroaches. With increasing deep-layer shear and MUCAPE around 3000-4000 J/kg (subject to usual uncertainty caveats in mesoscale details on day 3), not to mention potential for convection to be surface-based, see no reason not to be concerned about severe weather potential on Friday afternoon/evening, as well. .LONG TERM...(Friday night through Tuesday) Issued at 313 AM CDT Wed Jun 14 2017 Bigger pattern change arrives on Saturday as an upper-level low moving across the northern Plains drags a cold front through the central US, bringing temperatures back toward normal and stabilizing the airmass at least for the weekend. As the front moves through on Saturday afternoon/evening, once again expect showers/storms in the area. But with cooler and drier air spilling into the central US, that should shut down the warm/humid/active weather pattern at least on Sunday and probably into Monday, too, though a few models hint at showers on Monday afternoon. Return flow on Monday night and Tuesday will begin the airmass recovery, with increasing moisture into the central Plains and increasing chances for showers/storms on Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1140 PM CDT Tue Jun 13 2017 Scattered thunderstorms were located across eastern Nebraska and southwest Iowa at the start of the period. Convection is expected to gradually diminish and move east of the area through 12Z. After that VFR conditions are expected to prevail through the remainder of the forecast. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mayes LONG TERM...Mayes AVIATION...Fobert
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 AM CDT Wed Jun 14 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 AM CDT Wed Jun 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Thunderstorms will persist across eastern Nebraska and western Iowa this morning as they slowly move eastward and out of the area, possibly lingering into the afternoon in far southeastern Nebraska. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few thunderstorms are possible on Thursday evening, especially south of Interstate 80. If they develop, storms could be strong to severe, particularly in far southeast Nebraska into southwest Iowa. Large hail would be the main risk. Chances for thunderstorms return on Friday afternoon and evening across the area. Storms on Friday would have the potential to become severe, with large hail and damaging winds the main risks. A few thunderstorms are possible again on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Mayes
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
331 AM CDT WED JUN 14 2017
NEZ065-078-140900-
Seward NE-Saline NE-
331 AM CDT WED JUN 14 2017
...Significant Weather Advisory for SOUTHERN SEWARD AND CENTRAL
SALINE COUNTIES UNTIL 400 AM CDT...
At 331 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Milligan, or 29 miles southeast of York, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crete, Friend, Dorchester, Swan Creek Reservoir Number 2, 11 Miles
West Of Wilber and Willard Meyer Recreation Area.
LAT...LON 4041 9722 4050 9737 4069 9735 4070 9708
4057 9692
TIME...MOT...LOC 0831Z 218DEG 38KT 4053 9727
DEWALDSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 420 AM CDT WED JUN 14 2017 NEZ065-140945- Seward NE- 420 AM CDT WED JUN 14 2017 ...Significant Weather Advisory for CENTRAL SEWARD COUNTY UNTIL 445 AM CDT... At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near Beaver Crossing, or 19 miles east of York, moving northeast at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seward, Milford, Beaver Crossing, Staplehurst, Goehner and Tamora. This includes Interstate 80 in Nebraska between mile markers 369 and 385. LAT...LON 4070 9712 4079 9735 4102 9723 4087 9692 TIME...MOT...LOC 0920Z 217DEG 28KT 4079 9723 DEWALD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
441 AM CDT WED JUN 14 2017
NEZ065-141000-
Seward NE-
441 AM CDT WED JUN 14 2017
...Significant Weather Advisory for NORTHEASTERN SEWARD COUNTY UNTIL
500 AM CDT...
At 440 AM CDT, Doppler radar was tracking a strong thunderstorm over
Seward, or 21 miles west of Lincoln, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Seward, Staplehurst, Garland and Bee.
LAT...LON 4081 9702 4093 9721 4104 9713 4104 9692
4093 9692
TIME...MOT...LOC 0940Z 218DEG 30KT 4092 9707
DEWALDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL MADISON 41.83N 97.46W
06/13/2017 M1.50 INCH MADISON NE PUBLIC
HAIL LARGER THAN HALF DOLLARS
0752 PM HAIL ST. EDWARD 41.57N 97.86W
06/13/2017 E1.00 INCH BOONE NE TRAINED SPOTTER
ALSO ESTIMATED 40 TO 50 MPH WINDS.
0754 PM TSTM WND GST HUMPHREY 41.69N 97.49W
06/13/2017 M79.00 MPH PLATTE NE PUBLIC
VIA PERSONAL WEATHER STATION WEBSITE
0810 PM TSTM WND GST 2 SSW COLUMBUS 41.41N 97.37W
06/13/2017 M72.50 MPH PLATTE NE TRAINED SPOTTER
0811 PM TSTM WND GST COLUMBUS 41.43N 97.36W
06/13/2017 M58.00 MPH PLATTE NE AWOS
0812 PM TSTM WND GST 4 N HUMPHREY 41.75N 97.49W
06/13/2017 E65.00 MPH MADISON NE TRAINED SPOTTER
0813 PM TSTM WND GST COLUMBUS 41.43N 97.36W
06/13/2017 M68.00 MPH PLATTE NE PUBLIC
VIA PERSONAL WEATHER STATION WEBSITE
0814 PM TSTM WND GST COLUMBUS 41.43N 97.36W
06/13/2017 M70.00 MPH PLATTE NE ASOS
0817 PM TSTM WND GST COLUMBUS 41.43N 97.36W
06/13/2017 E60.00 MPH PLATTE NE EMERGENCY MNGR
SEVERAL REPORTS OF 60 MPH WINDS IN COLUMBUS. TWO INCH
LIMBS DOWN.
0820 PM TSTM WND DMG HUMPHREY 41.69N 97.49W
06/13/2017 PLATTE NE PUBLIC
LARGE TREE DOWN AND POWER OUTAGES
0820 PM TSTM WND DMG COLUMBUS 41.43N 97.36W
06/13/2017 PLATTE NE TRAINED SPOTTER
SEVERAL LARGE TREES DOWN AND UPROOTED. ONE TREE DOWN ON
TOP OF CAR.
0820 PM TSTM WND DMG COLUMBUS 41.43N 97.36W
06/13/2017 PLATTE NE PUBLIC
LARGE TREE AND BRANCHES DOWN AT ELKS COUNTRY CLUB
0820 PM TSTM WND GST COLUMBUS 41.43N 97.36W
06/13/2017 M75.00 MPH PLATTE NE ASOS
0820 PM TSTM WND DMG COLUMBUS 41.43N 97.36W
06/13/2017 PLATTE NE TRAINED SPOTTER
LARGE TREE DOWN AT 21ST AND 23RD ST
0821 PM TSTM WND GST BELLWOOD 41.34N 97.24W
06/13/2017 E60.00 MPH BUTLER NE EMERGENCY MNGR
0824 PM TSTM WND GST 2 ENE COLUMBUS 41.45N 97.32W
06/13/2017 E60.00 MPH PLATTE NE TRAINED SPOTTER
0826 PM TSTM WND GST NORFOLK 42.03N 97.42W
06/13/2017 M61.00 MPH MADISON NE ASOS
0840 PM TSTM WND GST WAYNE 42.24N 97.02W
06/13/2017 E50.00 MPH WAYNE NE PUBLIC
SMALL TREE UPROOTED
0842 PM TSTM WND GST 3 NW RISING CITY 41.23N 97.34W
06/13/2017 E60.00 MPH BUTLER NE EMERGENCY MNGR
0843 PM TSTM WND GST WAYNE 42.24N 97.02W
06/13/2017 M67.00 MPH WAYNE NE AWOS
0855 PM TSTM WND GST 6 SW LEIGH 41.64N 97.32W
06/13/2017 E55.00 MPH PLATTE NE NWS EMPLOYEE
0900 PM HAIL PENDER 42.11N 96.71W
06/13/2017 M1.00 INCH THURSTON NE EMERGENCY MNGR
0905 PM HAIL RISING CITY 41.20N 97.30W
06/13/2017 M1.00 INCH BUTLER NE EMERGENCY MNGR
0920 PM HAIL BELLWOOD 41.34N 97.24W
06/13/2017 E0.88 INCH BUTLER NE EMERGENCY MNGR
0924 PM HAIL ULYSSES 41.07N 97.20W
06/13/2017 M1.00 INCH BUTLER NE TRAINED SPOTTER
RELAYED BY BULTER COUNTY EMERGENCY MANAGEMENT.
1030 PM TSTM WND DMG 4 SE UTICA 40.85N 97.29W
06/13/2017 SEWARD NE LAW ENFORCEMENT
REPORT OF A HOUSE DAMAGED BY WINDS OR A POSSIBLE BRIEF
TORNADO.
1100 PM TSTM WND DMG DAVID CITY 41.25N 97.13W
06/13/2017 BUTLER NE EMERGENCY MNGR
LOTS OF TREE DAMAGE AND LIMBS DOWN. MOST OF TOWN WITHOUT
POWER. ROOF DAMAGE TO AT LEAST ONE BUILDING.
1105 PM TSTM WND GST 2 S SEWARD 40.89N 97.10W
06/13/2017 M62.00 MPH SEWARD NE TRAINED SPOTTER
VIA MONITORING STORM CHASER STREAMING VIDEO.
1133 PM HAIL PENDER 42.11N 96.71W
06/13/2017 E0.88 INCH THURSTON NE EMERGENCY MNGR
1208 AM HAIL 1 NW VALLEY 41.32N 96.36W
06/14/2017 M1.50 INCH DOUGLAS NE OFFICIAL NWS OBS
MOSTLY UP TO 0.5 INCH HAIL...BUT ONE STONE MEASURED 1.5
INCHES DIAMETER.
1231 AM HAIL 5 NE ELKHORN 41.34N 96.17W
06/14/2017 M0.75 INCH DOUGLAS NE STORM CHASER
&&
BMAYESSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
648 AM CDT WED JUN 14 2017
NEZ067-068-141215-
Cass NE-Otoe NE-
648 AM CDT WED JUN 14 2017
...Significant Weather Advisory for NORTHWESTERN OTOE AND
SOUTHWESTERN CASS COUNTIES UNTIL 715 AM CDT...
At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Unadilla, or 20 miles east of Lincoln, moving
northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Weeping Water, Elmwood, Unadilla, Avoca, Murdock, Manley
and Otoe.
This includes Highway 2 in Nebraska between mile markers 478 and 493.
LAT...LON 4061 9628 4079 9645 4097 9625 4091 9603
4070 9596
TIME...MOT...LOC 1147Z 233DEG 38KT 4074 9631
DEWALDSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 703 AM CDT WED JUN 14 2017 NEZ068-089>092-141230- Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE- 703 AM CDT WED JUN 14 2017 ...Significant Weather Advisory for JOHNSON...NORTHWESTERN NEMAHA... SOUTHERN OTOE...NORTHWESTERN PAWNEE AND EAST CENTRAL GAGE COUNTIES UNTIL 730 AM CDT... At 703 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Syracuse to 6 miles east of Beatrice. Movement was east at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Beatrice, Tecumseh, Sterling, Johnson, Cook, Talmage, Lorton, Filley, Brock, Elk Creek, Steinauer, Lewiston, Virginia, Burr, Crab Orchard and Rockford State Recreation Area. This includes the following highways... Highway 136 in Nebraska between mile markers 183 and 221. Highway 75 in Nebraska near mile marker 42. Highway 77 in Nebraska near mile marker 19. LAT...LON 4063 9580 4019 9614 4019 9681 4063 9626 TIME...MOT...LOC 1203Z 264DEG 44KT 4060 9613 4024 9664 DEWALD
The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 12:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained storm spotter estimated 60 mph winds south of Lorton Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711398.